Thunderstorm Wind, Madison
- When
- October 4, 1:15 AM CST
- Where
- Madison County, 3 mi W of Winterset
- Measured
- 61 kt (70 mph)
- Property damage
- $25,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.333, -94.067
S. Deep moisture was drawn north as the system pulled moisture north following the landfall of Hurricane Lili.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong upper level trough of low pressure lifted northeast out of the southwest U.S., lifting the seasons first significant storm system out of the southern Rockies into the central U.S. Deep moisture was drawn north as the system pulled moisture north following the landfall of Hurricane Lili. A warm front lifted north into the state during the evening hours of the 3rd. This sent temperatures into the mid 60s to low 70s, with dew point readings at or just below the temperature. By the late evening of the 3rd and early morning of the 4th, a powerful speed max lifted northeast across the area with wind speeds in the core of 70 to 100 kts. Thunderstorms erupted during the evening of the 3rd. They formed in two lines. There was a main line over eastern Nebraska, with a secondary scattered line well east of the main line. The secondary line did not produce much in the way of severe weather, but high winds did cause considerable damage in Madison County as the winds damaged trees and out buildings. As the main line progressed east, high winds were the significant severe event of the day. Numerous trees were downed across western into parts of central Iowa. Damage was reported to outbuildings as well. For example, in Adams county, the roof was ripped off a machine shed and chicken barn. Hog and grain buildings were severely damage in Madison and Audubon Counties, and a silo was blown down in Story County. Wind and outbuilding damage also was reported from Taylor, Hamilton, and Webster Counties as well. In Stratford, high winds blew several windows out of a farmhouse in rural Stratford.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Oct 3, 5:38 PM CST, 7 hours 37 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE DES MOINES IA 638 PM CDT THU OCT 3 2002 SHORT TERM... UPDATE COMING SHORTLY TO DELAY MENTION OF TSRA TIL 03Z AND AFTER, AND INSERT FG CENTRAL AND N WHERE PATCHY VSBY NOW 1/4SM OR LESS. TEMPS AND DEW POINTS ACCORDING TO THE RUC AND META INDICATE A SLOW RISE OVERNIGHT. DEW POINTS MAY REACH THE UPPER 60S BY MORNING, SO I NEEDED TO RAISE THE OVERALL TEMP TREND A BIT. STILL LOOKING LIKE A GOOD THETA-E ADVECTION SITUATION LATER THIS EVENING FOR ELEVATED CONVECTION WITH HAIL THREAT, AND SQUALL LINE THREAT BEGINNING 06-09Z IN SW/WC IA. .DSM...NONE KULA
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-041100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 320 PM CDT THU OCT 3 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE... A WARM FRONT WILL LIFT NORTH TOWARD IOWA THIS EVENING. SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP ALONG THIS BOUNDARY THIS EVENING. SOME OF THE STORMS COULD PRODUCE LARGE HAIL AND HEAVY RAIN. LATER ON THIS EVENING AND TONIGHT...A COLD FRONT WILL SWEEP RAPIDLY ACROSS CENTRAL IOWA. ADDITIONAL THUNDERSTORMS WILL DEVELOP ALONG THE COLD FRONT. THESE STORMS WILL HAVE THE POTENTIAL FOR LARGE HAIL AND DAMAGING WIND. HEAVY RAIN WILL ALSO REMAIN A THREAT. THE MOST LIKELY AREA TO SEE HEAVY RAIN IS WEST OF INTERSTATE 35. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING AND TONIGHT. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF CENTRAL IOWA ON FRIDAY...MAINLY IN THE MORNING HOURS. THE THREAT FOR LOCALIZED HEAVY RAINFALL IS EXPECTED TO PERSIST IN PORTIONS OF NORTH CENTRAL IOWA. NO OTHER SIGNIFICANT WEATHER IS EXPECTED THROUGH DAY SEVEN. FAB
The Des Moines radar (KDMX), 53 km away, was scanning. The volume nearest the first event began at 07:15 UTC.
11 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, October 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315614, 5315615, 5315616, 5315617, 5315618, 5315619, 5315620, 5315624, 5315621, 5315622, 5315623.